Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 44, NWS Kansas City, MO

October 30, 2024Atchison County, Kansas; Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this tornado warning at Oct 30, 2024, 5:49 PM CDT for Atchison County, Kansas; Buchanan County, Platte County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2024, 5:49 PM CDT (22:49 UTC)
Expired
Oct 30, 2024, 6:03 PM CDT
In force
14 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Atchison County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 4:35 PM CDTTornado WatchSPC5 hr
Oct 30, 1:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WFUS53 KEAX 302249
TOREAX
KSC005-MOC021-165-302315-
/O.NEW.KEAX.TO.W.0044.241030T2249Z-241030T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Wed Oct 30 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northeastern Atchison County in northeastern Kansas...
  Southwestern Buchanan County in northwestern Missouri...
  Northwestern Platte County in west central Missouri...

* Until 615 PM CDT.

* At 549 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Atchison, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Atchison, Rushville, Lewis And Clark Village, and Lewis And Clark
  Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3963 9509 3962 9506 3964 9505 3965 9500
      3950 9495 3947 9523 3958 9525
TIME...MOT...LOC 2249Z 257DEG 32KT 3953 9520 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CDB
1 follow-up statement
252 
WWUS53 KEAX 302303
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
603 PM CDT Wed Oct 30 2024

KSC005-MOC021-165-302312-
/O.CAN.KEAX.TO.W.0044.000000T0000Z-241030T2315Z/
Atchison KS-Buchanan MO-Platte MO-
603 PM CDT Wed Oct 30 2024

...THE TORNADO WARNING FOR NORTHEASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.

Remember, a Severe Thunderstorm Warning remains in effect.

&&

LAT...LON 3963 9509 3962 9506 3964 9505 3965 9500
      3950 9495 3947 9523 3958 9525
TIME...MOT...LOC 2302Z 257DEG 32KT 3956 9505 

$$

CDB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:03 PM CDT, 2 hours 46 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected later this afternoon and evening. Timing has become a fair bit muddled. Storms are currently moving through NW MO and pre-frontal convection is moving into the KC metro. More robust storms are possible later this evening entering the KC metro and points south after 5-7PM.
  • Primary hazards are damaging winds (70-80 MPH), isolated tornadoes, hail, and heavy rainfall.
  • Active pattern continues into next week with multiple opportunities for rainfall anticipated.
Area forecast discussion, Oct 30, 3:03 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected later this afternoon
  and evening. Timing has become a fair bit muddled. Storms are
  currently moving through NW MO and pre-frontal convection is
  moving into the KC metro. More robust storms are possible
  later this evening entering the KC metro and points south
  after 5-7PM.

- Primary hazards are damaging winds (70-80 MPH), isolated
  tornadoes, hail, and heavy rainfall.

- Active pattern continues into next week with multiple
  opportunities for rainfall anticipated.

&&

.MESOSCALE...
Issued at 302 PM CDT Wed Oct 30 2024

A line of strong to severe thunderstorms is pushing in across
northern MO. This line of storms has a history of producing winds in
excess of 90 MPH. Mesoanalysis shows little barriers for these
storms to slow down as CAPE values peak around 1000 J/kg and bulk
shear is more than enough to maintain updrafts. Storm motion and
bulk shear vectors remain parallel to the boundary reducing the
tornado potential with these line of storms. However, ample
kinematic flow in front of and behind the line indicate the
potential for destructive winds as these storms progress across the
region.

Overall the weather scenario is playing out mostly to expectations.
The front is moving eastward fairly slowly as the upper level wave
progresses across the foothills of the Rockies. Storm motions
however, are moving fairly fast, around 50-55 mph, along the
boundary. As the leeward wave progress more ENE through the evening,
the cold front is expected to accelerate toward MO.

Attention shifts toward areas south of US-36. Convection along the I-
70 and I-35 corridors is less organized at this time as convection
outpaces the front which is currently extending from St. Joseph
through Manhattan and Hutchinson, KS. Some convection is working its
way into the KC metro at the time of writing; however, this is not
expected to be the primary show. More organized storms are expected
behind these storms closer to the front. 850mb analysis shows 40-
45kt flow racing northward toward the I-70 corridor. Pre-frontal
winds across the region are gusting to 35-40 MPH as winds mix down.
Warm air and moisture advection into the region continues to
destabilize the environment; however, existing convection and
resultant cloud cover is slowing that destabilization. Bulk shear
and helicity values are a bit more favorable for tornadoes south of
I-70, but uncertainty in tornadoes remain. We will have to keep an
eye on this area over the next couple hours to see how storms
organize especially how the current convection along I-70 affects
the environment.

&&

.DISCUSSION...
Issued at 1006 AM CDT Wed Oct 30 2024

A fairly succinct discussion this morning as active weather is
anticipated throughout the day. The LLJ this morning is invigorating
showers and thunderstorms across western MO. These storms are likely
to be subsevere, but may still bring some gusty winds and maybe some
small hail. While making a damper of the morning, these storms may
serve some assistance lowering the volatility of the atmosphere
across the area, especially northern MO, potentially lessing the
impact of stronger storms expected later today. We will have to
continue to monitor the environment ahead of the front.

The primary player in these strong to severe storms is the cold
front currently positioned across SE Nebraska and central KS. The
front is pushing up against a stout high pressure across the eastern
CONUS tightening the pressure gradient keeping winds gusty through
the morning. The resistance from the high keeps the front relatively
stationary through the morning. Southwesterly flow ahead of the
boundary is already sparking widespread convection across central KS
and SE NE. An upper level wave moves eastward this afternoon
providing the additional push necessary to progress the front
eastward. This frontal movement acts like a bulldozer across the
area lifting parcels upward continuing convection across the length
of the front.

Overnight winds kept warm air and moisture flowing efficiently into
the area. This additional influx of warm air and moisture tipped the
conditional instability a bit toward more unstable. Projected CAPE
values have increased to around 1000-1500 J/kg which create more
capability for storms to attain severe levels. Even though the
thermodynamic setup is relatively marginal compared to springtime
values, this environmental setup hinges more on the kinematic and
dynamic forcing. Ambient winds continue to gust around 30-35 mph
meaning storms do not have that far to go to attain strong to severe
levels. Damaging winds remain the primary concern; however, bulk
shear and helicity continue to suggest ample spin within the low
layer of the atmosphere which keeps a tornado potential present. The
more favorable environment remains west with ensemble consensus
suggesting eastern KS through Lawrence and points south. That said,
the synoptic momentum of this system may push things slightly
outside of those areas. As the evening progresses, instability
weakens and storms become more multicellular. The threat for
damaging winds and heavy rainfall continues overnight as storms
progress across central and eastern MO.

The extended forecast continues to remain active with the script
looking to flip from dry to wet. Long term guidance suggests the
potential for multiple inches of rain over the next several days. We
will have to assess the potential hazards and impacts after we get
through today's weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1222 PM CDT Wed Oct 30 2024

Conditions deteriorate this afternoon as a cold front enters
the region from the west. Chances for pop-up RA and TSRA
continue until the front's arrival this evening when stronger
thunderstorms arrive. TSRA moves through fairly quickly with
lingering RA behind. Winds continue to gust starting SW
potentially reaching 35-40 knots ahead of the front becoming NW
around 20-25 knots behind RA.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Pesel
Hazardous weather outlook, Oct 30, 4:50 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Wed Oct 30 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Wed Oct 30 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight. Some
storms may produce damaging winds and tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall is possible this weekend, particularly Sunday into
Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 30, 3:24 PM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     6 WSW Pickering         40.43N 94.95W
10/30/2024                   Nodaway            MO   Utility Company

            Downed power lines and power outages near
            Route FF. Several reports of trees and grain
            bins blown down as well. Time estimated from
            radar.

&&

CMS
Local storm report, Oct 30, 3:37 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Tstm Wnd Dmg     1 N Pickering           40.46N 94.84W
10/30/2024                   Nodaway            MO   Utility Company

            Downed power lines and power outages in the
            Pickering area. Time based on dispatch
            report.

&&

CMS
Local storm report, Oct 30, 3:39 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
339 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Tstm Wnd Dmg     Craig                   40.19N 95.37W
10/30/2024                   Holt               MO   Utility Company

            Downed power lines and power outages in the
            Craig area. Time estimated from radar and
            dispatch reports.

&&

CMS
Local storm report, Oct 30, 5:04 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
504 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tstm Wnd Dmg     Craig                   40.20N 95.38W
10/30/2024                   Holt               MO   Newspaper

            Portions of school building torn off. Time
            estimated from radar.

&&

CMS
Local storm report, Oct 30, 5:12 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
512 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     1 WNW Fortescue         40.06N 95.34W
10/30/2024                   Holt               MO   Public

            Social media report and photos of downed
            power poles and wires between Craig and Big
            Lake. Time estimated from radar.

&&

CMS
Local storm report, Oct 30, 5:34 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
534 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     5 W Maryville           40.35N 94.96W
10/30/2024                   Nodaway            MO   Public

            Social media photo of downed trees on
            business property. Time estimated from
            radar.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:23 PM CDTSevere Thunderstorm WarningEAXDoniphan37 min
Oct 30, 5:57 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth33 min
Oct 30, 6:01 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan29 min
Oct 30, 6:23 PM CDTSevere Thunderstorm WarningEAXDoniphan32 min
Oct 30, 12:51 PM CDTSpecial Weather StatementEAXAtchison, Holt39 min
Oct 30, 1:09 PM CDTSevere Thunderstorm Warning Destructive damage threatEAXAtchison, Holt36 min
Oct 30, 1:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAtchison, Holt, Nodaway33 min
Oct 30, 1:56 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXNodaway, Worth34 min
Oct 30, 2:16 PM CDTSpecial Weather StatementEAXAndrew, Gentry, Worth29 min
Oct 30, 2:51 PM CDTSpecial Weather StatementEAXGentry, Harrison24 min

Nearby

Tornado Warnings in Missouri, 2024Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.